Systemic allergic contact dermatitis after formaldehyde-containing influenza vaccination. - GreenMedInfo Summary
Systemic Allergic Contact Dermatitis After Formaldehyde-Containing Influenza Vaccination.
J Cutan Med Surg. 2015 Sep-Oct;19(5):504-6. Epub 2015 Apr 15. PMID: 25876644
L Alexandra Kuritzky
BACKGROUND: Systemic contact dermatitis occurs when a patient sensitized to an allergen topically is systemically reexposed to the allergen and develops a cutaneous eruption.
OBJECTIVE: To report the case of a 48-year-old male who developed explosive dermatitis following injection of a formaldehyde-containing influenza vaccine and was subsequently shown to be strongly positive to formaldehyde and formaldehyde-releasing allergens by patch testing, as well as to review the literature for similar cases.
METHODS: A PubMed search was made using the following search terms: systemic contact dermatitis, formaldehyde, influenza, and vaccine.
RESULTS: A review of the literature revealed 2 cases of systemic contact dermatitis from formaldehyde derived from aspartame and 1 case from a thimerosal-containing influenza vaccine. No cases caused by formaldehyde in influenza or other vaccines were found.
CONCLUSION: This case highlights the importance of considering systemic allergic contact dermatitis in any patient presenting with dermatitis following injection of a formaldehyde-containing vaccine.